Minnesota, 2010Flood in Minnesota, March 14 to 17, 2010
March 14 to 17, 2010 · NWS FSD · 1 event in 1 county or zone
Melting of a heavy winter snowpack caused flooding of Pipestone Creek.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Melting of a heavy winter snowpack caused flooding of Pipestone Creek.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 14, 2:21 AM CST, 3 hours 39 minutes earlier.
Area forecast discussion, Mar 14, 2:21 AM CST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
321 AM CDT SUN MAR 14 2010
.DISCUSSION...
PRESENT RADAR SHOWING A NORTH TO SOUTH BAND OF VERY LIGHT SHOWERS
PUSHING THROUGH THE CENTRAL PORTIONS OF THE CWA. THIS PRECIPITATION
LOOKS TO BE TIED TO AREA OF MID LEVEL THETA E ADVECTION/ISENTROPIC
LIFT TRACKING TO THE WEST. WILL SEE THIS FORCING PUSH INTO THE JAMES
RIVER VALLEY THROUGH THE MORNING HOURS...THEN SLOWLY WEAKEN DURING
THE DAY...SO BEST CHANCE OF SHOWERS WILL BE OVER THIS AREA DURING
THE MORNING...WITH DIMINISHING CHANCES IN THE AFTERNOON INTO THIS
EVENING. OTHERWISE...SAME STORY AS THE PAST FEW DAYS WITH LOW
CLOUDS...FOG AND DRIZZLE OVER MUCH OF THE CWA THROUGH AT LEAST EARLY
MONDAY. LOWEST VISIBILITIES EARLY THIS MORNING CONTINUE OVER THE
USUAL PLACES...SOUTHWESTERN MINNESOTA INTO PARTS OF NORTHWESTERN
IOWA...SO WENT AHEAD AND EXTENDED THE DENSE FOG ADVISORY UNTIL
15Z. HIGHS TODAY WILL BE A COUPLE OF DEGREES WARMER THAN
YESTERDAY...GENERALLY IN THE LOWER 40S...THOUGH A FEW MID 40S FAR
SOUTHEAST. LOWS TONIGHT SIMILAR TO THE PAST FEW NIGHTS...IN THE
LOWER TO MID 30S.
WILL STILL HOLD CLOUDS ACROSS THE AREA ON MONDAY...WITH BEST CHANCE
OF VERY LIGHT SHOWERS/DRIZZLE COLLAPSING BACK TO THE EAST. MAY TRY
TO GET SOME BREAKS IN THE CLOUDS OVER OUR WEST LATER ON MONDAY AS
NORTHEASTERLY FLOW ALOFT SWITCHES TO THE NORTHWEST...BUT WILL BE
DIFFICULT TO GET MUCH OF A BREAK WITH ADDITIONAL LOWER LEVEL
MOISTURE COMING INTO THE AREA OUT AHEAD OF A SHORTWAVE DROPPING
SOUTHWARD THROUGH THE NORTHERN PLAINS. THIS WAVE TRACKS ACROSS OUR
EAST LATE MONDAY NIGHT INTO TUESDAY...THOUGH APPEARS THAT THE DEEP
MOISTURE WITH THE SYSTEM WILL REMAIN TO THE EAST OF OUR CWA AT THIS
POINT...SO LEFT DRY FOR NOW. MAY FINALLY ACHIEVE SOME DRYING BY
WEDNESDAY BEHIND THE EXITING WAVE AS UPPER LEVEL RIDGING BUILDS INTO
THE NORTHERN PLAINS. WITH THIS...MAY SEE HIGHS APPROACHING THE MID
50S IN OUR SOUTHWEST ON WEDNESDAY AFTERNOON...WITH UPPER 40S TO
LOWER 50S ELSEWHERE ACROSS THE CWA. /JM
&&
.AVIATION...
ONCE AGAIN...IFR TO LIFR CIGS AND VSBYS WL BE THE PREDOMINANT
CATEGORY THIS MORNING ACROSS THE FSD FORECAST AREA. THE ONE
EXCEPTION IS A BAND OF LIGHT RAIN WL LINGER TODAY...PRIMARILY FROM
THE JAMES RIVER VALLEY TO NEAR THE SD PORTION OF I 29. VSBYS WL
SCOUR OUT TO MVFR IN ANY RAIN SHOWER ACTIVITY IN THESE LOCATIONS...
POSSIBLY EVEN LOWER END VFR AT TIMES. BUT THE CIGS WL STILL REMAIN
LOW...WELL DOWN INTO THE LIFR/IFR CATEGORY. ELSEWHERE...BY LATE THIS
MORNING AND AFTERNOON/EVENING...CIGS WL STILL BE PREDOMINANTLY
IFR...BUT MANY VSBYS SHOULD IMPROVE TO THE MVFR CATEGORY. THE
EXCEPTION TO THE MVFR VSBY IMPROVEMENT MAY BE IN SW MN WHERE IFR VIS
COULD VERY WELL LINGER INTO THIS EVENING. /MJF
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...DENSE FOG ADVISORY UNTIL 10 AM CDT THIS MORNING FOR IAZ002-003-
014-022.
MN...DENSE FOG ADVISORY UNTIL 10 AM CDT THIS MORNING FOR MNZ071-072-
080-081-089-090-097.
NE...NONE.
SD...NONE.
&&Hazardous weather outlook, Mar 14, 3:09 AM CST, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
409 AM CDT SUN MAR 14 2010
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-151200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
409 AM CDT SUN MAR 14 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
FLOODING...
FLOODING CAN BE EXPECTED ALONG THE JAMES RIVER...VERMILLION
RIVER...BIG SIOUX AND LITTLE SIOUX RIVER UNTIL FURTHER NOTICE.
FOG...
WIDESPREAD DENSE FOG WILL PERSIST ACROSS SOUTHWEST
MINNESOTA AND PORTIONS OF NORTHWEST IOWA THROUGH MID MORNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Flood, Pipestone
- When
- March 14, 6:00 AM CST to March 17, 6:00 PM CST
- Where
- Pipestone County, 5 mi NW of Pipestone to 5 mi WNW of Pipestone
- Cause
- Heavy Rain / Snow Melt
- Reported by
- COOP Observer
- Coordinates
- 44.051, -96.391
Rapid melting of a heavy winter snowpack caused minor flooding of farmland and other lowlands along Pipestone Cree. The creek crested at 1.9 feet above flood stage on March 14th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Strong Wind in New Hampshire, March 14, 20101 death · 2 injured · $60,000 · 2 events
- Heavy Snow and Winter Weather in New Mexico, March 14 to 15, 20101 death · 19 events
- Flooding in New Hampshire, March 14 to 18, 2010$2.1 million · 8 events
- Flooding in Maine, March 14 to 15, 2010$1.0 million · 2 events
- Flooding in Iowa, March 14 to 31, 2010$250,000 · 5 events
- Flood in New York, March 14 to 16, 2010$15,000 · 1 event
- Dense Fog in Colorado, March 14 to 15, 20105 events
- Winter Storm in Colorado, March 14 to 15, 20104 events
- Dense Fog in Utah, March 14 to 15, 20104 events
- Blizzard in Alaska, March 14, 20101 event
- Flood in Minnesota, March 14 to 18, 20101 event
- Flood in South Dakota, March 14 to 31, 20101 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222614.